Practice 10-Minute Consultation

Steroid modified tinea

BMJ 2017; 356 doi: https://doi.org/10.1136/bmj.j973 (Published 08 March 2017) Cite this as: BMJ 2017;356:j973
  1. Shyam Verma, consultant dermatologist
  1. Nirvan Skin Clinic, Makarpura Road, Vadodara 390009, India
  1. skindiaverma{at}gmail.com

What you need to know

  • Do not use corticosteroid-antifungal-antibacterial creams to treat superficial fungal infections as they cause recurrence, widespread lesions, and may promote resistance

  • Ask patients about use of steroid creams if tinea not responding to treatment or where symptoms suggest tinea but lesions are modified, such as with double edges, multiple rings, and eczematous areas within the lesion

  • Confirm diagnosis with examination of skin scrapings in 10% potassium hydroxide when possible. Treat with oral or topical antifungal agents and give advice on personal hygiene

A 24 year old man complains of a severely itchy rash in the groin which had spread to his thighs and penis over two months (fig 1). He had bought and applied a cream from a pharmacy which had helped a bit at first; it contained clobetasol, ofloxacin, terbinafine, and ornidazole.

Fig 1 Extensive tinea cruris and tinea corporis with erythematous, eczematous, and scaly lesions in groin, both thighs, and penis

Tinea is a superficial fungal infection caused by dermatophytes. The lesions are typically annular with an erythematous scaly advancing edge with or without central clearing. Itching is common. Tinea is simple to diagnose and treat with oral and topical antifungal agents.1

However, topical corticosteroids or steroid-containing antifungal creams are commonly used, particularly in …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe